Whether to inject MTX tonight or not?

Mat48
Mat48 Member Posts: 1,161
edited 25. Jul 2013, 17:01 in Living with Arthritis archive
Hello. I'm just back from a 2 week holiday, traveling the length of the UK and back. It was great but quite stressful and difficult in bits - especially when we had a very elderly mother-in-law with many health problems in tow plus two dogs and two sons. I'm on a lower dose of Metoject now and have been for about 6 weeks because I was unable to tolerate the higher doses. So 12.5mg is as high as I seem to be able to get without becoming pretty miserable and ill 24/7. I found the heat made my hands swell a lot but other than that and some stiffness in hips and knees I really had a great time. But now I'm home my achilles tendons are giving me a lot of pain and in the night my feet and hips are aching a lot - plus I feel generally achy and stiff in every joint today.

I'm having my DAS done on Thursday week prior to a rheumatology appointment - the first one with my consultant in over a year. Because I've tried two other DMARDs and failed them both I am now being assessed for anti-tnf.

I'm due to inject tonight but have the most appalling headache and am feeling queasy. I have taken the full quota of pain meds and NSAIDs but am still clutching my head several hours later so my question is - should I take my MTX or not tonight while feeling this way? I think it's probably just the after effects of exhaustion from such a long drive over 3 days. It's not hot here - rather chilly and foggy tonight actually and so I can't blame the heat wave but it's the worst headache I've had in years. Everything is pretty sore and stiff just now and last week I had to take Imodium with my injection because the previous two weeks had seen me having lots of accidents (I'm sure I need say no more!) - a new Metoject side effect for me and not much fun really! I'm so dreading injecting while feeling this poor tonight but I don't want to leave it and have to start injecting on a different day either?

Would be grateful for some advice on this matter.

Comments

  • toady
    toady Member Posts: 1,249
    edited 30. Nov -1, 00:00
    Sorry to hear you're having a rough time with metoject :( & in general, I wouldn't like you to advise you whether to inject as such but I understand you can have a 24-48 hour 'window' to postpone a mtx dose, is it just that you specifically don't want to inject tomorrow? Given that you can then correct & go back to your usual day (as I understand it).

    How much folic acid have you been given to help with the mtx side effects by the way?
  • Mat48
    Mat48 Member Posts: 1,161
    edited 30. Nov -1, 00:00
    Thanks for your reply Toady. I suppose it was a bit of a desperate question because I was feeling so dreadful yesterday that the prospect of injecting was psychologically horrible! But I did it just before I went to sleep nice and early and it was fine and no horrible consequences yet. I take 5 folic a week as instructed and I've been on MTX for 19 months with some long term side effects and some changing ones as well. None were too awful that I couldn't keep taking it and plan to stay on it because it's been very effective for my RA. However the foul taste I get at the higher dose was too much for me after many months and now on 12.5mg I don't get this side effect at all so this is my okay level. I'm not very good with drugs being a very allergic type of person but it makes me cross with myself so I do hang in there for as long as I possibly can! Mat x
  • toady
    toady Member Posts: 1,249
    edited 30. Nov -1, 00:00
    Glad you made a decision & it has worked out ok for you, I would have been the same when it came to coming down on one side or the other. I realised you would have probably have already made a decision as it was so late when i posted & you were offline (also I read the time of your post as half 10 not 8, always doing that with the 24hr clock).

    Not sure if you mean 5mg of folic acid or 5 tablets a week, I take 5mg every day except injection day.

    Out of interest if you feel the mtx has been working for you, are you not including that in the 2 DMARDs that have failed - hence the possible move to anti-tnf - or is it just not working sufficiently?

    Good luck with the DAS, also hope the head is better today & you can recoup from your trip. :)
  • Mat48
    Mat48 Member Posts: 1,161
    edited 30. Nov -1, 00:00
    Thanks for replying. I meant 5 tablets a week as prescribed (well actually only 4 a week were prescribed but sure they don't resent an extra one a week!). I failed Hydroxichloraquine apparently because it didn't make enough difference and had a rather violent reaction to Sulpha so not able to take it. MTX has worked well since I switched to injections last September and would probably put me into drug induced remission if I could tolerate it at the higher doses but I have only managed to get up to 17.5 and then I just felt ill constantly with no sense of smell and a foul taste 24/7. This only went away when I reduced to 12.5mg and now that's where i'm at. Leflunomide is out because I have high blood pressure so that only leaves the anti-tnfs if I still have very active RA. But I'm not sure whether I do or not so we will see. Hope this explains. Now taking to my bed as headache is back with a vengeance and I'm feeling really sick again. Maybe a post holiday lurgie? Mat x
  • toady
    toady Member Posts: 1,249
    edited 30. Nov -1, 00:00
    Sorry to hear your headache & nasties made a comeback yesterday, hope a better night followed & today.

    I just thought I'd ask if you were on max folic acid but I imagined your drs would likely have upped it given your mtx problems. I'm on 15mg currently and the folic acid seems to be keeping the worst side effects at bay (if indeed that's what is helping, there's no way of knowing what I'd be like without taking that much of course!) I would jib at going up to 17.5mg myself as i feel i'd be pushing my luck, though it has been mooted at times.

    How did the DAS score go (assuming you could keep your appt okay).
  • Mat48
    Mat48 Member Posts: 1,161
    edited 30. Nov -1, 00:00
    Oh sorry if I was unclear Toady - my apt isn't until a week today. I'll let you know how it goes. Haven't seen my consultant for over a year so it's a big day - hope not a great big flop where I fail to get a coherent plan in place.

    I pushed my luck several times with MTX - first on pills and then my liver got stroppy - then switched to injections and that made a big difference in terms of the effectiveness. But then side effects became really foul on the higher dose of Metoject so I moved back down again to 15mg and came off the Hydroxichloraquine at doctor's instructions (was never quite sure why though!) and then side effects continued to dominate my life in the form of a constant foul taste (very sour milk and rust) so now I'm down to 12.5 and that feels fine apart from a few days of tiredness and nausea still - but I can hack these if needs be. My ESR is rising again though - at 44 a three weeks ago.

    Some people are prepared to put up with nasty side effects for the greater good but for me I would rather cope with pain than this horrible sensory issue so it's either anti-tnfs or pain and lower dose of MTX for me. If you feel 15mg is your okay level with MTX then why don't you ask to have another DMARD added in perhaps? I felt more confident on dual therapy and I know a lot of people do well on three DMARDs - but I struggle to hack even one so watch this space! Mat x
  • toady
    toady Member Posts: 1,249
    edited 30. Nov -1, 00:00
    Oh next Thurs, righto :) that is clear from your post, it was my mis-reading.

    I am currently on Enbrel as well as the mtx, as it did nil for me on its own, so it's now there solely in its role of helping out the Enbrel (so they reckon, anyway). They never actually pressed me to a second DMARD, can't remember exactly why now but I had had hydroxy which counted as enough for me to get onto an anti-tnf. Maybe they thought time was of the essence as I was v inflammatory by that time, & they thought anti-tnf was my best shot.

    From past posts, we have the same attitude to the pain vs side-effect issue, so I get where you're coming from.

    All the best, keep us posted. Toady.

Who's Online

4
4 Guests